Missouri, 2004

Damaging Wind in Missouri, May 24, 2004

May 24, 2004 · NWS LSX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 24, 10:30 AM CST, 10 hours 10 minutes earlier.

Area forecast discussion, May 24, 10:30 AM CST, 10 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
1130 AM CDT MON MAY 24 2004

FRONT HAS SETTLED INTO THE OZARKS AS MODELS ADVERTIZED YESTERDAY.
FRONT WILL LIFT NORTHWARD TODAY AND IS EXPECTED TO LIE ACROSS NORTH
MO THIS EVENING. TRAILING COLD FRONT WILL PUSH ACROSS NORTHWEST MO
LATE TONIGHT.  LATEST MODEL GUIDANCE SLOWS THE FRONT DOWN ON
WEDNESDAY WITH THE ETA PUSHING THE FRONT INTO NORTHERN AR WEDNESDAY
NIGHT.

THE UPPER JET WAS LOCATED OVER THE CANADIAN MARITIMES THIS MORNING
WITH A JET CORE OF 80 KTS OVER SOUTHERN AZ. SOUTHWESTERN U.S. JET
WILL MIGRATE NORTHEASTWARD WITH THE ETA, GFS AND UKMET VERY SIMILAR
TONIGHT AND TUESDAY WITH SIGNIFICANT DIVERGENCE FORECAST ACROSS THE
REGION. THIS WILL ENHANCE THE LOW LEVEL FLOW WITH THE ETA
FORECASTING TREEMENDOUS MOISTURE CONVERGENCE INTO NORTHEAST/EAST MO
BY LATE EVENING.  INGREDIENTS IN PLACE FOR A MCS TO DEVELOP ACROSS
THE CENTRAL PLAINS AND THEN ROLL SOUTHEASTWARD ACROSS THE FORECAST
AREA THIS EVENING AND OVERNIGHT.  THE WRF MODEL OUT OF NCAR IS
FORECASTING A LARGE BOW ECHO ACROSS NORTH CENTRAL/NORTHWEST MO BY
00Z AND THEN REACHING THE STL METRO AREA LATE EVENING.  THIS
MOVEMENT IS A LITTLE FASTER THAN THE ETA RUN. THE SPC OUTLOOK LOOKS
REASONABLE.

THE GFS IS SIMILAR WITH SUNDAYS RUN WITH HUGE AREA OF 40 K INDEX
ACROSS NORTHWEST MO BY THIS EVENING WITH THE ETA PLACING A SMALLER
BULLSEYE ACROSS NORTHEAST KS/NORTHWEST MO. BY 06Z, ETA FORECASTS A
BAND OF 40-45 KS ALONG I-70 CORRIDOR WHILE THE GFS MOVES THE CENTER
INTO EASTERN IA/NORTHWEST IL.

IN THE EXTENDED PERIOD OVER THE WEEKEND, THE 24/00Z RUNS OF THE GFS
AND ECMWF ARE FAIRLY SIMILAR AT 500 AND THE SURFACE.  CLOSED H5 LOW
IS FORECAST OVER THE NORTHERN ROCKIES SATURDAY EVENING WITH A COLD
FRONT FROM THE UPPER MIDWEST INTO THE SOUTHERN PLAINS. BY SUNDAY
EVENING, EXPECT THE COLD FRONT TO LIE ACROSS MO WITH BOTH MODELS
FORECASTING THE UPPER LOW OVER THE DAKOTAS.

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
.MO...NONE
.IL...NONE

EFFECTIVE 7 AM JUNE 8 2004...THE AWIPS PRODUCT IDENTIFIER FOR THIS
PRODUCT WILL CHANGE FROM AFDSTL TO AFDLSX.  THE WMO HEADER WILL
REMAIN UNCHANGED. PLEASE ENSURE THAT ANY NEEDED CHANGES ARE
COMPLETED BY JUNE 8 2004.
Hazardous weather outlook, May 24, 7:40 PM CST, 1 hour before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
840 PM CDT MON MAY 24 2004

ILZ058-059-095>100-MOZ018-019-026-027-034>036-041-042-047>052-
059>064-251100-
ADAMS IL-AUDRAIN-BOONE-BROWN-CALHOUN IL-CALLAWAY-COLE-FRANKLIN-
GASCONADE-GREENE IL-JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-
MADISON IL-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-PIKE IL-
RALLS-SHELBY-ST CHARLES-ST LOUIS-ST LOUIS CITY-WARREN-
840 PM CDT MON MAY 24 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
AND CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A HIGH RISK OF SEVERE THUNDERSTORMS TONIGHT.  THE HIGH RISK
AREA IS NORTH AND WEST OF A LINE FROM OWENSVILLE....ST. LOUIS...
LITCHFIELD LINE.  INTENSE THUNDERSTORMS WILL BE THREATENING NORTHEAST
MISSOURI AND WEST CENTRAL ILLINOIS...INCLUDING THE QUINCY AND
HANNIBAL AREAS...THIS EVENING.  AS THE NIGHT PROGRESSES...ADDITIONAL
THUNDERSTORM DEVELOPMENT WILL OCCUR OVER WESTERN MISSOURI...AND THESE
STORMS WILL SWEEP ACROSS THE REMAINDER OF THE HIGH RISK AREA.  DUE TO
THE WINDS OVER THE REGION...AND THE EXTREMELY UNSTABLE AIR FUELING
THESE STORMS...TORNADOES...VERY LARGE HAIL...AND DAMAGING
THUNDERSTORM WINDS WILL BE A VERY REAL POSSIBILITY.  HEAVY
RAIN IS ALSO POSSIBLE...SO A FLOOD WATCH IS IN EFFECT FOR THE
AREA AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS AGAIN ON TUESDAY AS
THE FRONT BECOMES STATIONARY ACROSS THE AREA. THERE IS A CHANCE
FOR THUNDERSTORMS FRIDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...

THIS IS A DANGEROUS WEATHER SITUATION.  SPOTTER ACTIVATION HAS
ALREADY OCCURRED OVER PARTS OF NORTHEAST...CENTRAL...AND EAST
CENTRAL MISSOURI AND WEST CENTRAL ILLINOIS...AND ADDITIONAL
ACTIVATION IS VERY POSSIBLE ALONG THE INTERSTATE 70 CORRIDOR
LATER TONIGHT.

ILZ060-064-065-069-070-074-101-102-MOZ065-251100-
BOND IL-CLINTON IL-FAYETTE IL-JEFFERSON-MARION IL-MONROE IL-
MONTGOMERY IL-ST CLAIR IL-WASHINGTON IL-
840 PM CDT MON MAY 24 2004

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT.  ALTHOUGH THE WEATHER WILL REMAIN
TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO
SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS.  WINDS ACROSS THE
REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL
MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL
POSSIBILITY.  IN ADDITION...HEAVY RAIN IS ALSO POSSIBLE...SO A
FLOOD WATCH IS IN EFFECT FOR THE AREA AS WELL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA.  THERE IS A
CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD...
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE TONIGHT.

ILZ079-MOZ072>075-084-085-099-251100-
CRAWFORD-IRON-MADISON-RANDOLPH IL-REYNOLDS-ST FRANCOIS-STE GENEVIEVE-
WASHINGTON-
840 PM CDT MON MAY 24 2004

.DAY ONE...TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR THE
REMAINDER OF TONIGHT.  ALTHOUGH THE WEATHER WILL REMAIN
TRANQUIL THIS EVENING...INTENSE THUNDERSTORMS ARE EXPECTED TO
SWEEP ACROSS THE REGION DURING THE PREDAWN HOURS.  WINDS ACROSS THE
REGION...AS WELL AS THE UNSTABLE AIR FUELING THE STORMS...WILL
MAKE TORNADOES...LARGE HAIL...AND DAMAGING WINDS A VERY REAL
POSSIBILITY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON TUESDAY AND
WEDNESDAY AS THE FRONT OSCILLATES ACROSS THE AREA.  THERE IS A
CHANCE FOR THUNDERSTORMS EACH DAY FOR THE REMAINDER OF THE PERIOD...
THURSDAY THROUGH SUNDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS LIKELY LATE TONIGHT.

TRUETT

In the hours before

Local storm report, May 24, 7:44 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FUNNEL CLOUD     3 N CLARENCE            39.79N 92.26W
05/24/2004                   SHELBY             MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 24, 7:44 PM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0833 PM     FUNNEL CLOUD     3 N CLARENCE            39.79N 92.26W
05/24/2004                   SHELBY             MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 24, 8:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             SHELBYVILLE             39.81N 92.04W
05/24/2004  0.75 INCH        SHELBY             MO   LAW ENFORCEMENT

&&

TRUETT
Local storm report, May 24, 8:18 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
918 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0908 PM     HAIL             SHELBYVILLE             39.81N 92.04W
05/24/2004  0.75 INCH        SHELBY             MO   LAW ENFORCEMENT

&&

TRUETT
Local storm report, May 24, 8:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     NEWARK                  39.99N 91.97W
05/24/2004  62 MPH           KNOX               MO   TRAINED SPOTTER

&&

TRUETT
Local storm report, May 24, 8:22 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
922 PM CDT MON MAY 24 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0915 PM     TSTM WND GST     NEWARK                  39.99N 91.97W
05/24/2004  62 MPH           KNOX               MO   TRAINED SPOTTER

&&

TRUETT

The radar

The St Louis radar (KLSX), 187 km away, was scanning. The volume nearest the first event began at 02:38 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shelby

When
May 24, 8:40 PM CST
Where
Shelby County, 6 mi N of Clarence
Measured
55 kt (63 mph) estimated gust
Reported by
NEWSPAPER
Coordinates
39.833, -92.283

Thunderstorm winds damaged the roof of a mobile home north of Clarence. The debris damage a pickup truck. A cattle barn was also destroyed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2004Every state in 2004This day in weather historyWarnings in Missouri, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397201.